Indiana, 2012

Hail and Damaging Winds in Indiana, August 9, 2012

August 9, 2012 · NWS IND · 36 events in 9 counties and zones

An area of low pressure moved along a cold front on August 9, bringing thunderstorms to the area. Some of the storms were severe with damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

An area of low pressure moved along a cold front on August 9, bringing thunderstorms to the area. Some of the storms were severe with damaging winds and large hail. Hail around 2 inches in diameter, approximately the size of a billiard ball, fell near Flora in Carroll County. In addition to the hail and damaging winds, heavy rain fell. Some areas received around 2 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 9, 5:37 PM EST, 30 minutes earlier.

Area forecast discussion, Aug 9, 5:37 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
637 PM EDT THU AUG 9 2012

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...
ISSUED AT 226 PM EDT THU AUG 9 2012

LOW PRESSURE OVER SOUTHEASTERN ILLINOIS WILL PUSH NORTHEAST
TONIGHT...DRAGGING A COLD FRONT ACROSS CENTRAL INDIANA THIS
EVENING. THIS IN COMBINATION WITH DAYTIME HEATING WILL ALLOW FOR
SCATTERED THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON AND THIS
EVENING ALONG AND AHEAD OF THE FRONT.

THE LOW WILL SLOWLY PUSH TO THE EASTERN GREAT LAKES ON FRIDAY AND
SATURDAY...ALLOWING COOLER AIR ON NORTHWEST WINDS AND DRY WEATHER TO
ARRIVE IN CENTRAL INDIANA FOR THE WEEKEND.

COOLER WEATHER IS EXPECTED MUCH OF NEXT WEEK. A LOW PRESSURE
SYSTEM PASSING TO THE SOUTH ON WEDNESDAY AND A COLD FRONT
APPROACHING ON THURSDAY NIGHT AND FRIDAY WILL BRING OUR NEXT
CHANCES FOR SHOWERS AND STORMS.

&&

.NEAR TERM /TONIGHT/...
ISSUED AT 226 PM EDT THU AUG 9 2012

SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWS LOW PRESSURE NEAR STL
WITH A COLD FRONT EXTENDING SW INTO NW ARKANSAS AND A WARM FRONT
STRETCHING SE ACROSS SOUTHERN ILLINOIS AND SOUTHERN INDIANA.
VISIBLE PICTURE SHOW PLENTY OF CLOUD COVER ACROSS CENTRAL
INDIANA...HOWEVER CLEARING WAS IN PLACE ACROSS CENTRAL AND
SOUTHERN ILLINOIS. DEW POINT TEMPS REMAINED MOIST IN THE 60S. RADAR
SHOWS TSRA DEVELOPING OVER CENTRAL KENTUCKY AND SW OHIO.

MAIN FORECAST CHALLENGE WILL BE POPS.

AS THE LOW PRESSURE SYSTEM NEAR STL IS EXPECTED TO TRACK NE
TONIGHT MORE FAVORABLE CONDITIONS ARE EXPECTED OVER ILLINOIS FOR
CONVECTION DEVELOPMENT. LIFTED INDICES REMAIN NEGATIVE THIS
AFTERNOON AHEAD OF THE FRONT WITH FAVORABLE CAPE IN EXCESS OF 1300
J/KG. HRRR DEVELOPS BEST CONVECTION ALONG THE COLD FRONT WHICH
SHOULD PASS ACROSS CENTRAL INDIANA AFTER 00Z. 0-3KM SHEAR AXIS OF
NEAR 25-30 KNTS PUSH ACROSS THE STATE WITH ET FRONT AS WELL. THUS
WILL KEEP TSRA MENTION WITH LIKELY OR BETTER POPS FOR TONIGHT.

AS THE FRONT DEPARTS TOWARD 12Z FORECAST SOUNDINGS SHOW MUCH DRIER
AIR ARRIVING. WILL TREND POPS DOWNWARD AFTER 06Z. AS FOR LOWS...WILL
USE A BLEND OF MAVMOS AND METMOS GIVEN THE CHANGE IN AIRMASS.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
ISSUED AT 226 PM EDT THU AUG 9 2012

MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE OVERALL PATTERN AND
WILL USE A BLEND. MAIN FORECAST CHALLENGE WILL BE TEMPS THROUGH THE
PERIOD.

NAM/GFS AGREE THAT A DEEP UPPER LOW EXPECTED TO BE OVER NORTHERN
INDIANA ON FRIDAY WILL SLOWLY DRIFT NORTHEAST TO THE GREAT LAKES.
ABUNDANT CLOUD COVER IS EXPECTED TO REMAIN ACROSS THE AREA ON
FRIDAY AS THE LOW DRIFTS TO THE NORTH. TIME HEIGHT SECTIONS SHOW
GOOD LOWER LEVEL MOISTURE. FURTHERMORE FORECAST SOUNDINGS SHOW
CONVECTIVE TEMPERATURES IN THE LOWER 70S THAT COULD RESULT IN SOME
ISOLATED POP UP AFTERNOON RAIN SHOWERS. WILL TREND HIGHS COOLER
THAN MAVMOS GIVEN THE EXPECTED CLOUDS AND THE COLD AIR ADVECTION.

LINGERING CLOUDS AND ANY ISOLATED SHRA WILL DISSIPATE ON FRIDAY
NIGHT AS UPPER LOW PULLS NORTHEAST AND ANY DAYTIME HEATING WANES.
EVEN BETTER DRYING APPEARS IN THE FORECAST SOUNDINGS IN ON FRIDAY
NIGHT AND SATURDAY...CONTINUING INTO SATURDAY NIGHT AS HIGH
PRESSURE REMAINS ACROSS THE AREA. GIVEN THE COLD AIR ADVECTION AS
850MB TEMPS FALL NEAR 10C WILL TREND HIGHS AND LOWS COOLER THAN
MAVMOS...WITH MOSTLY CLEAR NIGHTS AND A SUNNY SATURDAY.

SURFACE HIGH REMAINS IN CONTROL IN SUNDAY ACROSS THE OHIO
VALLEY...HOWEVER ALOFT A SHORT WAVE IS APPROACHING AND PUSHING
THROUGH INDIANA. SURFACE FLOW DOES NOT APPEAR TO OPEN AND ALLOW
FOR THE ADDITION OF GULF MOISTURE. THUS FOR NOW WILL HOLD OFF ON
POPS FOR SUNDAY UNTIL BETTER CONFIDENCE IS REVEALED IN LOWER LEVEL
MOISTURE....BUT WILL INCREASE CLOUD COVERAGE.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
ISSUED AT 226 PM EDT THU AUG 9 2012

ENSEMBLES SUGGEST A FAIRLY PROGRESSIVE FLOW ACROSS THE NORTHERN
PARTS OF THE COUNTRY...WHILE THE SUB TROPICAL RIDGE HOLDS FROM THE
SOUTHERN ROCKIES EASTWARD ACROSS THE GULF COAST STATES. ANOTHER
UPPER DISTURBANCE IS EXPECTED TO DROP INTO THE GREAT LAKES AND OHIO
VALLEY EARLY NEXT WEEK...AND THEN LIFT OFF TO THE EAST BY THE MIDDLE
OF NEXT WEEK. ENSEMBLES SUGGEST THE BEST THREAT FOR PRECIPITATION
WITH THIS SYSTEM WILL BE MONDAY AND MONDAY NIGHT. WILL GO WITH
CHANCE POPS AT THOSE TIMES. HEIGHTS ARE EXPECTED TO RISE TOWARDS THE
MIDDLE OF NEXT WEEK AS TROUGH LIFTS OFF TO THE EAST...SO WILL
CONTINUE WITH A DRY FORECAST FOR TUESDAY AND WEDNESDAY.

BY THURSDAY...THERE ARE INDICATIONS THAT THE HEAT RIDGE MAY TRY TO
BUILD BACK INTO THE SOUTHERN PLAINS. THE ENSEMBLES SUGGEST ANOTHER
DISTURBANCE MAY RIDE OVER THE DEVELOPING RIDGE INTO THE LOCAL AREA
BY THURSDAY. WILL CONTINUE WITH CHANCE POPS AT THAT TIME.

&&

.AVIATION /DISCUSSION FOR THE 100000Z TAF ISSUANCE/...

ISSUED AT 637 PM EDT THU AUG 9 2012

THUNDERSTORM ACTIVITY WILL BE INCREASING THIS EVENING AS A COLD
FRONT DROPS SOUTHEAST ACROSS THE TERMINALS AND AN UPPER LOW PIVOTS
SOUTHEAST TO NORTHERN ILLINOIS AND THEN NORTHERN INDIANA. WILL GO
WITH TEMPO THUNDERSTORM GROUPS THROUGH 05Z AT HUF AND LAF AND IND
AND BMG TIL 06Z. WILL ALSO PERHAPS ADD THUNDER TO THE PRVAILING
GROUP JUST PRIOR TO ISSUANCE TIME...IF IT CAN BE DONE WITH GOOD
CONFIDENCE. MODELS AND SOME UPSTREAM OBSERVATIONS SUGGEST MVFR
CONDITIONS AFTER 06Z. WITH SURFACE WINDS PICKING UP...MORE CONFIDENT
ON STRATUS THAN FOG. WITH THE UPPER LOW IN THE VICINITY...COLD AIR
ALOFT AND LINGERING LOW LEVEL MOISTURE...PLENTY OF DIURNAL MVFR CU
WILL BE AROUND FRIDAY BEFORE CLEARING COMMENCES AT SUNSET AS HIGH
PRESSURE BUILDS IN FROM THE MISSISSIPPI VALLEY.

OTHERWISE...SOUTHWEST WINDS AT IND AND BMG SHOULD BECOME NORTHWEST
AROUND 02Z WHEN THE FRONT MOVES THROUGH. WINDS WILL INCREASE TO NEAR
10 KNOTS TOWARD 12Z AND 10 TO 15 KNOTS AFTER 15Z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...PUMA
NEAR TERM...PUMA
SHORT TERM...PUMA
LONG TERM....JAS
AVIATION...MK
Hazardous weather outlook, Aug 9, 10:20 AM EST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1120 AM EDT THU AUG 9 2012

INZ021-028>031-035>049-051>057-060>065-067>072-101530-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1120 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: THUNDERSTORMS ARE LIKELY TODAY AND EARLY TONIGHT. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND
LARGE HAIL BEING THE MAIN THREAT. LIGHTNING...AND VERY HEAVY
RAINFALL IS ALSO POSSIBLE.

HAZARDS: DAMAGING WINDS...LARGE HAIL...LIGHTNING...MINOR FLOODING.

TIMING: ANY TIME FROM NOW THROUGH MIDNIGHT. HOWEVER THE BEST
CHANCE OF SEVERE WEATHER WILL OCCUR AROUND LATE THIS AFTERNOON
AND EARLY TONIGHT.

DISCUSSION: THUNDERSTORMS CURRENTLY ACROSS CENTRAL INDIANA WILL
DIMINISH BY MID MORNING. THEN THUNDERSTORMS WILL REDEVELOP BY LATE
AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DISCUSSION: MUCH COOLER WEATHER AND A CHANCE OF LIGHT SHOWERS WILL
BE THE RULE FRIDAY. DRY WEATHER WILL BE THE RULE FROM SATURDAY
THROUGH THE MIDDLE OF NEXT WEEK. TEMPERATURES WILL BE QUITE MILD
SATURDAY AND THEN BECOME HOTTER BY THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR EARLY TONIGHT.

&&

PUMA

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

In the hours before

Local storm report, Aug 9, 4:43 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
543 PM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       1 NE AVON               39.77N  86.37W
08/09/2012  M1.45 INCH       HENDRICKS          IN   NWS EMPLOYEE

&&

EVENT NUMBER IND1200570

NIELD
Special weather statement, Aug 9, 5:33 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
633 PM EDT THU AUG 9 2012

INZ035-036-092300-
FOUNTAIN-MONTGOMERY-
633 PM EDT THU AUG 9 2012

...STRONG THUNDERSTORM ADVISORY FOR SOUTHERN FOUNTAIN AND WESTERN
MONTGOMERY COUNTIES UNTIL 700 PM EDT...

AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VEEDERSBURG...OR 16 MILES EAST OF
DANVILLE...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  VEEDERSBURG...
  YEDDO...
  HILLSBORO...
  WALLACE...
  WAYNETOWN...
  ALAMO...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4012 8740 4018 8734 4012 8703 3997 8704
      3995 8709 3995 8722 4005 8741
TIME...MOT...LOC 2233Z 291DEG 15KT 4009 8732

MRD/MK

The radar

The Indianapolis radar (KIND), 81 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

25 hail, 11 thunderstorm wind. Local standard time, as filed.

Hail, Fountain

When
August 9, 6:07 PM EST to 6:09 PM EST
Where
Fountain County, 6.68 mi ESE of Yeddo
Measured
2.25 in hail
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
39.990, -87.150

Hail stones, 1.5 to 2.25 inches in diameter, caused damage to cars and roofs in Wallace.

Thunderstorm Wind, Fountain

When
August 9, 6:07 PM EST
Where
Fountain County, 6.68 mi ESE of Yeddo
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
Broadcast Media
Coordinates
39.990, -87.150

Trees and tree limbs were downed in this location due to damaging thunderstorm wind gusts.

Hail, Montgomery

When
August 9, 6:19 PM EST to 6:21 PM EST
Where
Montgomery County, 0.53 mi W of Alamo
Measured
1.25 in hail
Reported by
Public
Coordinates
39.980, -87.060

Hail, Montgomery

When
August 9, 6:35 PM EST to 6:37 PM EST
Where
Montgomery County, 0.69 mi S of Wingate
Measured
1 in hail
Reported by
Public
Coordinates
40.170, -87.070

Thunderstorm Wind, Montgomery

When
August 9, 6:38 PM EST
Where
Montgomery County, 2.1 mi SE of Yountsville
Measured
53 kt (61 mph) measured gust
Reported by
Broadcast Media
Coordinates
40.010, -86.940

A measured 61 mph thunderstorm wind gust was observed in this location.

Thunderstorm Wind, Montgomery

When
August 9, 6:55 PM EST
Where
Montgomery County, Ladoga
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.920, -86.800

An estimated 60 mph thunderstorm wind gust was observed in this location and was accompanied by nickel sized hail.

Thunderstorm Wind, Tippecanoe

When
August 9, 7:07 PM EST
Where
Tippecanoe County, 1.73 mi ENE of Romney
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
40.260, -86.870

Trees were down on power lines in this location due to damaging thunderstorm wind gusts.

Hail, Montgomery

When
August 9, 7:09 PM EST to 7:11 PM EST
Where
Montgomery County, Ladoga
Measured
1.75 in hail
Reported by
Public
Coordinates
39.920, -86.800

Hail, Tippecanoe

When
August 9, 7:10 PM EST to 7:12 PM EST
Where
Tippecanoe County, 0.18 mi NW of Romney
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
40.252, -86.903

Hail accumulated to 1.5 inches deep.

Thunderstorm Wind, Tippecanoe

When
August 9, 7:24 PM EST
Where
Tippecanoe County, 0.53 mi W of Dayton
Measured
56 kt (64 mph) estimated gust
Property damage
$9,000
Reported by
Broadcast Media
Coordinates
40.380, -86.780

Trees and tree limbs were downed due to damaging thunderstorm wind gusts. One tree was on a garage.

Hail, Hendricks

When
August 9, 7:32 PM EST to 7:34 PM EST
Where
Hendricks County, 0.78 mi SSE of North Salem
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.859, -86.646

Thunderstorm Wind, Carroll

When
August 9, 7:50 PM EST
Where
Carroll County, 1.63 mi S of Owasco
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Storm Chaser
Coordinates
40.446, -86.619

Tree limbs, two to three inches in diameter, and power lines were downed along County Road 700 South due to damaging thunderstorm wind gusts.

Hail, Hendricks

When
August 9, 7:58 PM EST to 8:00 PM EST
Where
Hendricks County, 1.48 mi NNW of Plainfield
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.720, -86.410

Many small limbs were reported down as well, with rainfall measuring 1.01 inches in 30 minutes.

Hail, Carroll

When
August 9, 8:03 PM EST to 8:05 PM EST
Where
Carroll County, 0.81 mi NNE of Flora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.561, -86.515

Hail, Carroll

When
August 9, 8:05 PM EST to 8:07 PM EST
Where
Carroll County, 0.81 mi NNE of Flora
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.561, -86.515

Hail, Hendricks

When
August 9, 8:05 PM EST to 8:07 PM EST
Where
Hendricks County, 0.53 mi W of Plainfield
Measured
1 in hail
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
39.700, -86.410

Quarter sized hail damaged shingles and shredded leaves.

Thunderstorm Wind, Carroll

When
August 9, 8:05 PM EST
Where
Carroll County, 0.84 mi NNE of Flora
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.562, -86.515

An estimated 60 mph thunderstorm wind gust was observed in this location, just north of Flora.

Thunderstorm Wind, Carroll

When
August 9, 8:05 PM EST
Where
Carroll County, 0.69 mi N of Bringhurst
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.540, -86.520

An estimated 65 mph thunderstorm wind gust was observed in Flora.

Hail, Hendricks

When
August 9, 8:07 PM EST to 8:09 PM EST
Where
Hendricks County, 1.25 mi SE of Cartersburg
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.686, -86.455

Hail, Hendricks

When
August 9, 8:07 PM EST to 8:17 PM EST
Where
Hendricks County, 1.59 mi W of Plainfield
Measured
1.5 in hail
Reported by
Public
Coordinates
39.700, -86.430

The hail lasted nearly 10 minutes.

Hail, Hendricks

When
August 9, 8:07 PM EST to 8:23 PM EST
Where
Hendricks County, 2.44 mi SE of Plainfield
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.676, -86.367

Quarter size hail was observed at the Homewood Suites.

Hail, Hendricks

When
August 9, 8:09 PM EST to 8:11 PM EST
Where
Hendricks County, 1.59 mi W of Plainfield
Measured
1 in hail
Reported by
Public
Coordinates
39.700, -86.430

Hail, Hendricks

When
August 9, 8:10 PM EST to 8:12 PM EST
Where
Hendricks County, 1.27 mi ESE of Avon
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.760, -86.380

Nickel to quarter sized hail was observed in this location.

Hail, Hendricks

When
August 9, 8:11 PM EST to 8:13 PM EST
Where
Hendricks County, 1.59 mi W of Plainfield
Measured
1.5 in hail
Reported by
Public
Coordinates
39.700, -86.430

Hail, Hendricks

When
August 9, 8:11 PM EST to 8:13 PM EST
Where
Hendricks County, 2.07 mi N of Plainfield
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.730, -86.400

Hail, Hendricks

When
August 9, 8:12 PM EST to 8:14 PM EST
Where
Hendricks County, 0.53 mi E of Plainfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.700, -86.390

A thunderstorm wind gust of 50 mph was observed in this location as well.

Hail, Carroll

When
August 9, 8:12 PM EST to 8:14 PM EST
Where
Carroll County, 1.24 mi NNE of Ockley
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
40.496, -86.620

Hail, Hendricks

When
August 9, 8:15 PM EST to 8:17 PM EST
Where
Hendricks County, 0.53 mi E of Plainfield
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.700, -86.390

Hail, Carroll

When
August 9, 8:16 PM EST to 8:19 PM EST
Where
Carroll County, 1.26 mi ENE of Camden
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.630, -86.510

The hail fell for three minutes.

Hail, Hendricks

When
August 9, 8:18 PM EST to 8:20 PM EST
Where
Hendricks County, 0.53 mi E of Plainfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.700, -86.390

Hail, Warren

When
August 9, 8:24 PM EST to 8:26 PM EST
Where
Warren County, 0.87 mi SW of Kramer
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
40.320, -87.290

Thunderstorm Wind, Putnam

When
August 9, 8:28 PM EST
Where
Putnam County, 0.51 mi NE of Pleasant Garden
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.556, -86.964

Trees were reported down in Reelsville due to damaging thunderstorm wind gusts.

Hail, Fountain

When
August 9, 8:34 PM EST to 8:36 PM EST
Where
Fountain County, 0.69 mi S of Attica
Measured
1.75 in hail
Reported by
Public
Coordinates
40.290, -87.250

Hail, Fountain

When
August 9, 8:35 PM EST to 8:37 PM EST
Where
Fountain County, 0.69 mi S of Attica
Measured
1.5 in hail
Reported by
Public
Coordinates
40.290, -87.250

Thunderstorm Wind, Marion

When
August 9, 9:01 PM EST
Where
Marion County, Indianapolis
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.780, -86.150

An estimated 60 mph thunderstorm wind gust was observed in Indianapolis. Pea size hail was observed as well.

Thunderstorm Wind, Shelby

When
August 9, 9:45 PM EST
Where
Shelby County, 0.19 mi N of Shelbyville
Measured
56 kt (64 mph) estimated gust
Property damage
$11,000
Reported by
Law Enforcement
Coordinates
39.523, -85.780

A tree was down on top of a car on West Broadway Street and a tree was also down on a house on North Street due to damaging thunderstorm wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410344, 411198, 410345, 410347, 411199, 411201, 411202, 410349, 410350, 411203, 410351, 411204, 410352, 411206, 411207, 411208, 411209, 411210, 411219, 411223, 411225, 411211, 411220, 411212, 411213, 411221, 411222, 411214, 411224, 411215, 411205, 411216, 411217, 411218, 411226, 411227.